Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2018, 5:05 PM MST for Pinal County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2018, 5:05 PM MST (00:05 UTC)
- Expired
- Aug 12, 2018, 6:00 PM MST
- In force
- 55 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 91 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:40 PM MST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2698 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
799
WUUS55 KTWC 130005
SVRTWC
AZC021-130100-
/O.NEW.KTWC.SV.W.0069.180813T0005Z-180813T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
505 PM MST SUN AUG 12 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Eastern Pinal County in southeastern Arizona...
* Until 600 PM MST.
* At 505 PM MST, severe thunderstorms were located along a line
extending from just southeast of Kearny to 10 miles northeast of
Mammoth, moving southwest at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Kearny, Mammoth, Oracle, Aravaipa Creek Preserve and Dudleyville.
This includes the following highways...
Route 77 between mile markers 103 and 134.
Route 177 between mile markers 139 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3298 11078 3299 11076 3300 11076 3303 11073
3306 11072 3307 11073 3308 11069 3296 11045
3259 11071 3293 11126 3311 11086
TIME...MOT...LOC 0005Z 048DEG 22KT 3306 11080 3283 11052
HAIL...1.50IN
WIND...70MPH
$$
Meyer1 follow-up statement
471
WWUS55 KTWC 130027
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
527 PM MST SUN AUG 12 2018
AZC021-130100-
/O.CON.KTWC.SV.W.0069.000000T0000Z-180813T0100Z/
Pinal-
527 PM MST SUN AUG 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR SOUTHEASTERN PINAL COUNTY...
At 526 PM MST, severe thunderstorms were located along a line
extending from near Kearny to near Mammoth, moving southwest at 20
to 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Mammoth, Oracle, Aravaipa Creek Preserve and Dudleyville.
This includes Route 77 between mile markers 103 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3298 11078 3299 11076 3300 11076 3303 11073
3287 11051 3259 11071 3293 11126 3303 11103
TIME...MOT...LOC 0026Z 048DEG 22KT 3299 11089 3279 11059
HAIL...1.50IN
WIND...70MPH
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:18 PM MST, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 12, 1:18 PM MST, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 118 PM MST Sun Aug 12 2018 .SYNOPSIS...Monsoon moisture will remain over southern Arizona this week resulting in scattered showers and thunderstorms. Some variation in the number of storms will occur from day to day. Temperatures will generally remain within a few degrees of normal for mid August. && .DISCUSSION... Early afternoon visible satellite imagery indicates mainly mountain cu across the area, with convection mainly confined to areas along the Rim and the White Mtns. Water vapor continues to show drier air working in on the backside of a nearby upper low over New Mexico, which is also reflected in TPW data showing decreasing PW's across southeast Arizona (values ranging from 0.7 inches in the White Mtns to 0.8-0.9 inches in the Chiracahua's). Deeper moisture remained in place around Tucson and points westward where TPW values ranged from 1 to 1.4 inches. Forecast for the remainder of the day remains on track with storms forming on the Rim and quickly diving southwestward into the lower elevations. It'll be a struggle for storms to a)form and b)sustain themselves across far southeast Arizona given rapidly decreasing PW's, but elsewhere there should be sufficient moisture to facilitate storm development and maintenance. How far west the dry air pushes through the day is the big question and it still looks like Tucson will be right on the edge of the deepest moisture. CAM's and CAM ensembles certainly focus storms to the north and west of Tucson and I'll continue with that idea in the afternoon forecast. Primary hazards will be damaging winds given modest DCAPE values around 1500 J/kg. Somewhat drier air will move into the area on Monday and Tuesday, although the most noteworthy change will be the lack of upper level support and steering flow as the NM upper low moves into the Plains. Mon/Tue should feature climo-like storm chances and slow moving storms with little in the way of synoptic forcing to help with organization. Large scale models continue to favor increasing storm chances at some point during the Wednesday/Thursday timeframe. Several runs of the GFS/ECMWF are showing an inverted trough moving through Mexico and into Arizona during this period, bringing a substantial increase in moisture along with it (BL mixing ratios forecast to climb to 12- 14 g/kg). ESRL Extreme Percentile plots, along with other large scale ensembles, are highlighting this time period as well and PoPs have been raised a bit (already well above mid-August climo). Whether this ends up as a severe threat or more of a hydro issue will certainly depend on the time of arrival of the trough. At this point it looks to arrive late Wednesday afternoon but this will still need to be pinned down as we get closer. Continued storm chances look to be in the cards to close out the week into the weekend. As for temps, we should be looking at near or slightly below normal values for the next 8 days. && .AVIATION...Valid through 14/00Z. SCT TSRA is expected to develop this afternoon and continue into the evening with the greatest coverage from TUS north and westward. Brief MVFR conditions possible with TSRA, otherwise SCT-BKN cloud bases generally 8k-12k ft AGL. Outside of thunderstorm gusts, expect mainly light east/southeast winds to prevail at all sites. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern remains favorable for isolated to scattered thunderstorm development areawide through Tuesday. Thereafter, increased moisture will result in scattered showers and thunderstorms as early as Wednesday afternoon and continuing into the weekend with localized areas of heavy rain possible. Near or slightly below normal temperatures will continue throughout the forecast period. 20-ft winds will be terrain driven at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. The Gila River Valley including Safford could see slightly elevated winds Monday and Tuesday afternoon to around 15-20 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Leins AVIATION....Lader FIRE WEATHER...Lader Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 12, 4:31 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST SUN AUG 12 2018
AZZ505>507-509-511-130030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount
Graham-South Central Pinal County including Eloy/Picacho Peak State
Park-
431 PM MST SUN AUG 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 530 PM MST...
At 429 PM MST, Doppler radar was tracking an area of strong
thunderstorms 10 miles northwest of Kearny and Kelvin, moving
southwest at 20 mph. Additional development is expected further
south.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with heavy rain.
Locations impacted include...
Kearny, San Carlos Reservoir, Aravaipa Creek Preserve, Kelvin,
Dudleyville and Klondyke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.
LAT...LON 3298 11078 3303 11073 3307 11073 3308 11069
3314 11064 3313 11059 3316 11053 3318 11053
3320 11046 3319 11040 3302 11019 3261 11024
3304 11124 3325 11095
TIME...MOT...LOC 2329Z 036DEG 18KT 3319 11083
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:42 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 93 min |
| Aug 12, 5:57 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Aug 12, 5:58 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 52 min |
| Aug 12, 6:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 12, 6:59 PM MST | Special Weather Statement | TWC | Santa Cruz | 61 min |
| Aug 12, 7:07 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 38 min |
| Aug 12, 7:09 PM MST | Areal Flood Warning | TWC | Pima | 39 min |
| Aug 12, 7:45 PM MST | Special Weather Statement | TWC | Pima | 60 min |
| Aug 12, 8:35 PM MST | Dust Storm Advisory | TWC | Pima | 55 min |
| Aug 12, 8:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 12, 9:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 13, 12:00 AM MST | Areal Flood Warning | TWC | Pima | 15 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.